[Skip to Navigation]
Article
September 1925

CAUSE OF NITRITOID CRISIS FOLLOWING INTRAVENOUS INJECTION OF ARSENICALS

Author Affiliations

NEW YORK

From the Department of Dermatology and Syphilology, College of Physicians and Surgeons, Columbia University, service of Prof. John A. Fordyce.

Arch Derm Syphilol. 1925;12(3):349-355. doi:10.1001/archderm.1925.02370090026004
Abstract

Previous studies concerning the nature of the nitritoid crisis1 have led us to the conclusion that these manifestations, which are occasionally observed after the intravenous injection of arsenicals, are due to a sudden reaction of the involuntary nervous system. It became evident that this reaction, which is of the nature of a reflex, and which involves mainly the parasympathetic portion of the involuntary nervous system, does not depend so much on the previously injected agent as on an already existing abnormal reactivity of the body. The following contribution is an attempt to establish the existence of a varying activity by means of additional experiments.

Our early investigations on the nitritoid crisis were made on patients who received injections of arsphenamin. Among 3,152 patients, there were found ten who showed more or less pronounced vasomotor symptoms following the injection. In other patients, every injection of arsphenamin was found to entail

Add or change institution
×